Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Deformation theory and the tame fundamental group

Author: David Harbater
Journal: Trans. Amer. Math. Soc. 262 (1980), 399-415
MSC: Primary 14E20; Secondary 14D15, 14H30
MathSciNet review: 586724
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let U be a curve of genus g with $ n\, + \,1$ points deleted, defined over an algebraically closed field of characteristic $ p\, \geqslant \,0$. Then there exists a bijection between the Galois finite étale covers of U having degree prime to p, and the finite $ p'$-groups on $ n\, + \,2g$ generators. This fact has been proven using analytic considerations; here we construct such a bijection algebraically. We do this by algebraizing an analytic construction of covers which uses Hurwitz families. The process of algebraization relies on a deformation theorem, which we prove using Artin's Algebraization Theorem, and which allows the patching of local families into global families. That our construction provides the desired bijection is afterwards verified analytically.

References [Enhancements On Off] (What's this?)

  • [1] M. Artin, Algebraization of formal moduli. I, Global Analysis: Papers in Honor of K. Kodaira, Princeton Univ. Press, Princeton, N. J., 1969, pp. 21-71. MR 0260746 (41:5369)
  • [2] H. Epp, Eliminating wild ramification, Invent. Math. 19 (1973), 235-249. MR 0321929 (48:294)
  • [3] M. Fried, Field of definition of function fields and Hurwitz families, and groups as Galois groups, Comm. Algebra 5 (1977), 17-82. MR 0453746 (56:12006)
  • [4] -, Galois groups and complex multiplication, Trans. Amer. Math. Soc. 235 (1978), 141-163. MR 472917 (81c:14015)
  • [5] W. Fulton, Hurwitz schemes and irreducibility of moduli of algebraic curves, Ann. of Math. (2) 90 (1969), 543-573. MR 0260752 (41:5375)
  • [6] A. Grothendieck and J. Dieudonné, Eléments de géométrie algébrique. III (EGA III), part 1, Publ. Math. Inst. Hautes Études Scientifiques 11 (1961).
  • [7] -, Séminaire de géométrie algébrique. 1 (SGA 1). Revêtments étales et groupe fondamental, Lecture Notes in Math., vol. 224, Springer, Berlin, 1971.
  • [8] D. Harbater, Deformation theory and the fundamental group in algebraic geometry, Ph.D. Thesis, Mass. Inst. Tech., Cambridge, Mass., 1978.
  • [9] A. Hurwitz, Ueber Riemann'sche Flächen mit gegebenen Verzweigungspunkten, Math. Ann. 39 (1891), 1-61. MR 1510692
  • [10] N. Jacobson, Lectures in abstract algebra. III, Van Nostrand, Princeton, N. J., 1964. MR 0172871 (30:3087)
  • [11] D. Mumford, Problems in present day mathematics: algebraic geometry, in Mathematical Developments Arising from Hilbert Problems, Proc. Sympos. Pure Math., vol. 28, Amer. Math. Soc, Providence, R. I., 1976, pp. 44-45.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14E20, 14D15, 14H30

Retrieve articles in all journals with MSC: 14E20, 14D15, 14H30

Additional Information

Keywords: Fundamental group, étale cover, deformation, Hurwitz family, mock cover, algebraization
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society